Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Binghamton, NY

July 23, 2004Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 23, 2004, 10:14 AM EDT for Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 10:14 AM EDT (14:14 UTC)
Expired
Jul 23, 2004, 1:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 97 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 231416
FFWBGM
NYC105-231715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 115 PM EDT

* AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN IN NORTHERN AND FAR EASTERN SULLIVAN COUNTY.  THESE 
SHOWERS AND THUNDERSTORMS ARE ALSO SLOW MOVING...WITH MORE HEAVY 
RAINFALL POISED TO ENTER THE REGION FROM THE WEST.  RADAR ESTIMATES 
OF 2.5 TO 3 INCHES HAVE BEEN INDICATED SINCE AROUND 730 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODBOURNE...WILLOWEMOC...WHITE SULPHUR SPRINGS...SWAN LAKE...SOUTH
  FALLSBURG...ROSCOE...PARKSVILLE...NEVERSINK...LOCH SHELDRAKE...
  LIVINGSTON MANOR...LIBERTY...HURLEYVILLE...HAZEL...HARRIS...
  GRAHAMSVILLE...FALLSBURG AND BETHEL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4187 7447 4172 7458 4168 7492 4193 7497
      4202 7480

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:55 AM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 3:55 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT FRI JUL 23 2004

.SHORT TERM...
TODAY...A COLD FRONT CURRENTLY EXTENDS FROM SRN QUEBEC THROUGH NRN
OHIO AND INTO CENTRAL ILLINOIS. THE FRONT IS NEARLY PARALLEL TO THE
UPPER LEVEL FLOW...SO IT WILL BE SLOW TO MOVE THROUGH THE AREA...
REACHING NW ZONES AROUND MIDDAY AND CENTRAL ZONES MID TO LATE
AFTERNOON. AHEAD OF THE FRONT...SHOWERS AND TSTORMS WILL CONTINUE AS
SHORTWAVE ENERGY MOVES THROUGH. THE COVERAGE/INTENSITY OF ANY STORMS
WILL DEPEND ON THE AMOUNT OF HEATING. ETA BUFKIT SOUNDINGS ARE
SHOWING CAPES NEAR 2000 AROUND MIDDAY SOUTH OF THE FRONT...BUT THAT
IS WITH TEMPS IN THE LOWER 80S AND DEWPOINTS IN THE LOWER 70S. THERE
IS A CHANCE WE COULD SEE A LITTLE SUN THIS MORNING...WHICH WOULD GET
TEMPS INTO THE UPPER 70S...BUT THE ETA CAPES ARE PROBABLY A WORST
CASE SCENARIO. IN ANY EVENT...SHOULD STORMS FORM...WET BULB ZERO
LEVELS ARE LOW AND THERE IS A MID-LEVEL DRY LAYER...SO HAIL AND GUSTY
WINDS ARE POSSIBLE...NOT TO MENTION HEAVY RAIN. WINDS ALOFT WILL
CONTINUE TO BE WEAK WITH PWS OF 1.75 TO 2...SO WILL KEEP FLASH
FLOOD WATCH GOING FOR SE HALF OF THE AREA TODAY.

TONIGHT...HIGH PRESSURE BUILDS INTO SE CANADA WHICH SHOULD CLEAR OUT
THE NW PORTION OF THE AREA. THE COLD FRONT MOVES THROUGH SE ZONES
DURING THE EVENING...ONLY MOVING AS FAR AS THE COASTLINE BY SAT
MORNING. WILL KEEP LIKELY POPS ACROSS FAR SE ZONES AND CHC POPS OVER
CENTRAL ZONES. WITH COLD AIR MOVING IN OVER WET GROUND...FOG SHOULD
BE FAIRLY WIDESPREAD...SO WILL MENTION IN ZONES.

SATURDAY...A TROUGH DIGGING INTO THE CENTRAL U.S. KEEPS THE UPPER
FLOW SOUTHWEST OVER THE NE U.S.. SHORTWAVE ENERGY MOVING THROUGH THE
SW FLOW ALOFT COMBINED WITH CONVERGENT LOW LEVEL FLOW SHOULD KEEP
A CHANCE OF SHOWERS GOING ACROSS SE ZONES...WITH NW ZONES REMAINING
DRY.

&&

.LONG TERM (SUNDAY-THURSDAY)...
THE PATTERN DOESNT CHANGE MUCH THROUGH THE MIDDLE OF NEXT WEEK...
WITH SOUTHWEST FLOW ALOFT...HIGH PRESSURE EXTENDING FROM THE
MIDWEST INTO SE CANADA...AND A FRONTAL BOUNDARY OVER THE
MID-ATLANTIC REGION. SHORTWAVES IN THE UPPER FLOW WILL BRING A
CHC OF SHOWERS/TSTORMS EVERY DAY...ESPECIALLY OVER SE ZONES.

.AVIATION...
DUE TO WIDESPREAD HAZE AND MIST, MVFR CONDITIONS WILL PERSIST
THROUGH THE EARLY MORNING PERIOD DUE TO VSBY RESTRICTIONS. A COLD
FRONT MOVING THROUGH THE REGION WILL ALSO BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION. THIS WILL CONTINUE THE MVFR CONDITIONS
THROUGH MIDDAY DUE TO BOTH VSBY/CIGS RESTRICTIONS. AFTER 18Z TODAY,
THE ACTIVITY WILL DIMINISH AND CONDITIONS SHOULD IMPROVE TO VFR BUT
CIGS WILL PROBABLY BE IN THE 040/060 RANGE. SOME LIGHT FOG CAN BE
EXPECTED AGAIN AFTER MIDNIGHT TONIGHT BRINGING MVFR VSBY
RESTRICTIONS AGAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH THIS AFTERNOON ACROSS THE SE HALF.
PA...FLOOD WATCH THROUGH THIS AFTERNOON ALL ZONES.

&&

DAYS 1-7...VAN AUSDALL
AVIATION...JML
Hazardous weather outlook, Jul 23, 4:30 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT FRI JUL 23 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SLOW MOVING THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE
LOCALIZED FLASH FLOODING. PLEASE REFER TO PRODUCT: ALBFFABGM FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:44 PM EDTFlash Flood WarningBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.